MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. MCP SZ. 30 DISTAL WW; FINGER SEMI-CONSTRAINED PYROLYTIC CARBON UNCEMENTED PROSTHESIS

ASCENSION ORTHOPEDICS, INC. MCP SZ. 30 DISTAL WW; FINGER SEMI-CONSTRAINED PYROLYTIC CARBON UNCEMENTED PROSTHESIS
Catalog Number MCP-100-30D-WW
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/05/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that after a mcp replacement had been performed on (b)(6) 2023, at the 6-week post-op x-rays on (b)(6) 2023, show that the mcp sz.30 distal ww component of the implant in the proximal phalanx is completely fractured across the stem.During the surgery, the surgeon had no concerns, the intraoperative and final radiographs of the surgery showed no fracture of the implant.The current patient's health status is fine, and he has no complaints, the patient has completed his rehabilitation and in his early 70's and had not done any physical activity that could have led to this and does not recall having any accidents.The attending representative said that the surgery went smoothly and there were no problems.So far, the only problem is that the patient hears a "click" when he extends his finger, which may be due to the implant hitting the fractured tip within the canal of the proximal phalanx.The patient is not concerned and is happy with his progress, so the surgeon do not plan any further surgical intervention.No other relevant medical history.No further complications were reported.
 
Additional Manufacturer Narrative
H6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the mcp sz.30 distal ww.Therefore, no investigation is deemed for the other device (mcp sz.30 proximal ww).Given the nature of the alleged incident, the device could not be returned for evaluation.However, the clinical/medical investigation concluded that one undated, unlabeled x-ray photo was provided which confirms the broken implant within the phalanx.Based on the limited information provided, the definitive clinical root cause of the implant fracture could not be determined.Although we cannot rule out the patient¿s age and bone quality, or activity as contributory factors.Per the surgeon, ¿so far, the patient¿s only issue is that he hears a ¿click¿ with finger extension which may be the implant hitting the fractured tip within the canal of the proximal phalanx¿.The surgeon reported he is not planning any further surgery and the patient is happy.The patient impact includes the implant fracture and resulting clicking.The future impact of the implant fracture and clicking to the patient is unknown but if progresses may need further intervention if it loosens.No further clinical/medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the implant and instrumentation manufacturing specification, all implants and instrumentation will be 100% visually inspected.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, patient anatomy, abnormal loading of the phalanx, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the mcp sz.30 distal ww.Therefore, no investigation is deemed for the other device.Given the nature of the alleged incident, the device, could not be returned for evaluation.However, the clinical/medical investigation concluded that, one undated, unlabeled x-ray photo was provided which confirms the broken implant within the phalanx, based on the limited information provided, the definitive clinical root cause of the implant fracture could not be determined.Although we cannot rule out the patient¿s age and bone quality, or activity as contributory factors.Per the surgeon, ¿so far, the patient¿s only issue is that he hears a ¿click¿ with finger extension which may be the implant hitting the fractured tip within the canal of the proximal phalanx.The surgeon reported he is not planning any further surgery and the patient is happy.The patient impact includes the implant fracture and resulting clicking.The future impact of the implant fracture and clicking to the patient is unknown but if progresses may need further intervention if it loosens.No further clinical/medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for ascension mcp metacarpophalangeal joint implant revealed that potential adverse effects associated with total joint prostheses and surgery include implant fracture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the implant and instrumentation manufacturing specification, all implants and instrumentation will be 100% visually inspected, besides metacarpal devices are testing according to the international regulations.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, patient anatomy, abnormal loading of the phalanx, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H6: the associated device was returned and evaluated.The visual inspection revealed that proximal mcp-100-30p-ww and distal mcp-100-30d-ww components were returned in a plastic poly bag with no other materials.Visual evaluation of the 2 returned devices was sufficient to confirm the distal implant was fractured in two pieces.There appeared to be no defects or issues with the proximal mcp component.The clinical/medical investigation concluded that, one undated, unlabeled x-ray photo was provided which confirms the broken implant within the phalanx based on the limited information provided, the definitive clinical root cause of the implant fracture could not be determined.Although we cannot rule out the patient¿s age and bone quality, or activity as contributory factors.Per the surgeon, ¿so far, the patient¿s only issue is that he hears a ¿click¿ with finger extension which may be the implant hitting the fractured tip within the canal of the proximal phalanx.The surgeon reported he is not planning any further surgery and the patient is happy.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for ascension mcp metacarpophalangeal joint implant revealed that potential adverse effects associated with total joint prostheses and surgery include implant fracture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the implant and instrumentation manufacturing specification, all implants and instrumentation will be 100% visually inspected, besides metacarpal devices are testing according to the international regulations.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, patient anatomy, abnormal loading of the phalanx, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that after a mcp replacement had been performed on (b)(6) 2023, at the 6-week post-op x-rays on (b)(6) 2023, show that the mcp sz.30 distal ww component of the implant in the proximal phalanx is completely fractured across the stem.During the surgery, the surgeon had no concerns, the intraoperative and final radiographs of the surgery showed no fracture of the implant.The current patient's health status is fine, and he has no complaints, the patient has completed his rehabilitation and in his early 70's and had not done any physical activity that could have led to this and does not recall having any accidents.The attending representative said that the surgery went smoothly and there were no problems.So far, the only problem is that the patient hears a "click" when he extends his finger, which may be due to the implant hitting the fractured tip within the canal of the proximal phalanx.The patient is not concerned and is happy with his progress, so the surgeon do not plan any further surgical intervention; however, the implant was returned on (b)(6) 2025; therefore, it must been explanted/revised on an unknown date.No other relevant medical history.No further complications were reported.

Brand Name
MCP SZ. 30 DISTAL WW
Common Device Name
FINGER SEMI-CONSTRAINED PYROLYTIC CARBON UNCEMENTED PROSTHESIS
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18120657
Report Number3002788818-2023-00097
Device Sequence Number7541078
Product Code NEG
UDI-Device Identifier00885556856758
UDI-Public00885556856758
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P000057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/21/2026
Device Catalogue NumberMCP-100-30D-WW
Device Lot Number220799E
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2023
Supplement Date Received by Manufacturer12/07/2023
Not provided
08/23/2024
05/08/2025
Initial Report FDA Received Date11/13/2023
Supplement Report FDA Received Date12/13/2023
08/21/2024
08/27/2024
05/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MCP SZ30 PRXML WW(PN:MCP-100-30P-WW,LN:212697E).
Outcome Attributed to Adverse Event Other;
Patient SexUnknown